I also have hashimotos, I have been on synthroid for 3 yrs. Now I am taking 112mcg a day and for the past two months I have been short of breath and unable to take a deep breath. my recent labs are
TSH 0.051 range 0.450-4.500
t4 11.6 range 4.5-12.0
t4 free 1.59 range 0.61-1.76
t3 free 3.0 range 2.3-4.2
My doc says the dosage is fine, why am I short of breath? I weigh 120 and 5 feet 4 inches I am in good shape and not overweight. When this start i had a chest xray done but that came back fine.
Does my doctor know what hes doing? please help
Isn't your TSH super low??? 0.051 is darn low! I mean I'm no doc, but I'd think that level might be causing your shortness of breath as you seem to be very hyperthyroid. Maybe your dose should be adjusted to help you.
Being hyper can make you feel winded at times. All your FT and T testing is a bit high too. I am suprised on the Free T4 and T4 test being high. Usually that is lower when the T3 is high and the TSh is low.
Maybe drop a call to the doctor and inquire why he wants you to be in hyper ranges in the TSH instead of trying to get you up to a least the bear min - of .3??
I am thinking he or "they " are reading the lab wrong - to Dx you as "fine"
I get the shortness of breath with both Hyper and Hypo.
Unless I am different from others.....symptoms BOTH ends of the scale are very much alike.
I always thought anxiety was when I was Hyper as I was extremely Hyper before RAI but found that I suffer with it when Hyper OR Hypo....just as I suffer with shortness of breath too.
The only difference I noticed is I ache with Hyper whereas with Hypo, I dont. Also with Hyper the bowels are too regular (understatement) and with Hypo...non existant lol.
Hope that helps.
I found the reasons for the shortness of breath. Seems my husband had been packing baggies of M&M peanuts in my lunch daily and I had been munching on them throught the day. Low and behold, High critical allery to peanuts..Stopped the peanuts no more SOB. One problem solved..
Shortness of breath, often called "air hunger" is most often associated with serum thyroid levels, not Synthroid. What are your actual thyroid hormone tet results, and reference ranges? If you will post those, members will be glad to assess the adequacy of your testing and treatment.
Since your doctor is only testing for TSH, apparently, you really don't know what is causing your symptom. I'd bet a dollar that it is not due to Synthroid. I say that because TSH is a pituitary hormone that is affected by so many things that at best it is only an indicator, to be considered along with more important indicators such as symptoms, and also levels of the biologically active thyroid hormones, which are Free T3 and Free T4. Of those Free T3 is the most important to know because it largely regulates metabolism and many other body functions. Scientific studies have shown that Free T3 correlated best with hypo symptoms and that Free T4 and TSH did not correlate at all.
When taking adequate doses of thyroid hormone for hypothyroidism, frequently the TSH becomes suppressed below the reference range. That does not mean the patient has become hyperthyroid, unless there is also hyper symptoms, due to excess levels of Free T3 and Free T4. Doctors that have the "Immaculate TSH Belief" don't understand this so they try to regulate the patient's meds with TSH levels, and keep TSH in the middle of the range. That does not work for many patients. Many of our members, myself included, say that symptom relief required Free T3 in the upper third of its range and Free T4 around the middle of its range.
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. You can get some good insight into clinical treatment from this letter written by a good thyroid doctor for patients that he sometimes consults with after initial tests and evaluation. The letter is then sent to the participating doctor of the patient to help guide treatment. In the letter, please note the statement, "the ultimate
criterion for dose adjustment must always be the clinical response of the patient."
So every time you go in for tests, you should request Free T3 and Free T4 tests (not the same as Total T3 and Total T4). If the doctor resists, just insist and don't take no for an answer. Also, since hypo patients are frequently too low in the ranges for Vitamin D, B12 and ferritin, I strongly suggest those also. Instead of waiting for your next round of tests, I'd call and push for tests now. If successful with the doctor, since the lab people are not used to running those tests, make sure you check with them to confirm Free T3 and Free T4 are being done. You'd be surprised at how often they operate on auto pilot and do the wrong tests. You should also be aware that lo ferritin can contribute to these symptoms.
Low ferritin can cause the following symptoms. The recommended level for women is 70-80.
Loss of energy
Loss of libido
Shortness of breath
When test results are available, please post, along with reference ranges and members will be glad to help interpret and advise further.
When you see your doctor next, I suggest giving a copy of the link above and ask if the doctor is willing to treat clinically as described. If not then you are going to have to find a good thyroid doctor that will do so. In case that occurs, if you will give us your location, perhaps a member can recommend a good thyroid doctor based on personal experience.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.